Medications with anticholinergic effects, such as Benadryl and Sinequan, linked to increased risk of dementia

From University of Washington Health Sciences NewsBeat:

Higher dementia risk linked to more use of common drugs

UW-Group Health study of seniors shows danger of extended use of over-the-counter drugs such as Benadryl

HSNewsBeat  |  Updated 8:30 AM, 01.26.2015

The report tracked nearly 3,500 seniors participating in the long-running Adult Changes in Thought study funded by the National Institute on Aging.                                         ThinkStock

A large study links a significantly increased risk for developing dementia, including Alzheimer’s disease, to taking commonly used medications with anticholinergic effects at higher doses or for a longer time.

Many older people take these medications, which include nonprescription diphenhydramine (Benadryl). JAMA Internal Medicine published the report.

Healthcare providers should regularly review older patients’ drug regimens, including over-the-counter medications, said Shelly Gray, UW professor of pharmacy and the study’s lead author. “Older adults should be aware that many medications – including some available without a prescription, such as over-the-counter sleep aids – have strong anticholinergic effects,” said Shelly Gray, a University of Washington professor of pharmacy. She is first author of the report, which tracked nearly 3,500 Group Health seniors participating in a long-running joint Group Health-UW study funded by the National Institute on Aging.

Anticholinergic effects happen because some medications block the neurotransmitter called acetylcholine in the brain and body, Gray explained. That can cause many side effects, including drowsiness, constipation, retaining urine, and dry mouth and eyes.

It is the first study to associate a greater risk for dementia to a higher use of anticholinergic medications. It is also the first to suggest that dementia risk linked to anticholinergic medications may persist and not be reversible years after people stop taking the drugs.

“If providers need to prescribe a medication with anticholinergic effects because it is the best therapy for their patient, they should use the lowest effective dose, monitor the therapy regularly to ensure it’s working, and stop the therapy if it’s ineffective,” Gray said. “No one should stop taking any therapy without consulting their health care provider. Healthcare providers should regularly review their older patients’ drug regimens, including over-the-counter medications, to look for chances to use fewer anticholinergic medications at lower doses.”

The most commonly used medications in the study were tricyclic antidepressants like doxepin (Sinequan), first-generation antihistamines like chlorpheniramine (Chlor-Trimeton), and antimuscarinics for bladder control like oxybutynin (Ditropan).

“This latest study has important implications for people taking medications, and for those prescribing medications for older patients,” said Dr. Eric Larson, Group Health vice president of research and co-author of the report.

The study estimated that people taking at least 10 mg/day of doxepin, 4 mg/day of chlorpheniramine, or 5 mg/day of oxybutynin for more than three years would be at greater risk for developing dementia. Gray said substitutes are available for the first two: a selective serotonin re-uptake inhibitor (SSRI) like citalopram (Celexa) or fluoxitene (Prozac) for depression and a second-generation antihistamine like loratadine (Claritin) for allergies. It’s harder to find alternative medications for urinary incontinence, but some behavioral changes can reduce this problem.

Read more.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s